I have to document what recently happened to me on the blog because it has been the absolute strangest and most awful thing. As you may or may not know, some people consider me a "hippie" of sorts because I don't like taking medication unless absolutely necessary, I buy antibiotic-free grass fed meat, eat organic, use paraben-free hygiene products, make my own laundry detergent, use aluminum free deodorant, and clean my house mainly with vinegar, water, and essential oil. So yes. I try to avoid chemicals in my life as much as I can control, but I try not to obsess about it. You may also know I had to get a root canal done last week.
This is quite a quandary. I had a root canal, including a tooth infection - so my dentist prescribed me an antibiotic. I know tooth/mouth infections can be dangerous due to their location, so I started taking the antibiotic on Monday afternoon, with instructions to take it four times a day.
The next morning I was walking down some stairs and I had the feeling that my right knee was going to hyper-extend. "That's weird," I thought - and I shook it off. That afternoon I noticed that I had pain in both of my wrists. Again, I thought it was weird, but kinda shrugged it off. I kept taking my antibiotic. That night, right after I took my last pill of the day, I was taking a shower and as I was standing in the shower I felt like both of my legs were going to buckle under me. And immediately, it hit me. It was the antibiotic. I got out of the shower, feeling sick to my stomach, and looked up the medication. And there, in black and white, was the following:
"Tell your doctor immediately if any of these rare but very serious side effects occur: joint pain/swelling..."
And I was so upset. I wanted to throw-up the pill I had just swallowed, but it had been about thirty minutes and I knew it was too late. And so there was nothing I could do but wait. I laid in bed, my legs screaming and my brain kinda freaking out, wondering what that medicine was doing to my joints and bones. The next morning I woke up and I could barely even walk. I felt like I had arthritis in nearly every single joint. I worked a part day, limping around, wondering what was happening inside my joints. I washed my hands and my finger joints hurt. I held my phone and texted and my wrists ached. I couldn't stand up straight without having pain. My feet, along with basically every other joint, popped regularly. My hip would hurt if I had a sudden movement. Driving was painful. Holding something in the crook of my arm hurt my elbow.
Get the picture? We're talking really really really terrible crippling side effect from this drug. I texted my doctor and told him I was having joint pain and he said it should go away in a day or two. Of course I had stopped taking the medicine immediately on Tuesday night.
Wednesday came and went. And Thursday. And Friday. And I started adjusting. I used a stool when I was cooking. Mark helped me get up. I rested a lot. This actually happened after I stupidly thought I could grocery shop by myself:
I started popping probiotics like they were candy and drinking water like it was... well... water. Ha. I got come Joint Comfort tea, and some Emergen-C Joint supplements:
And today is Sunday. My hands hurt when I held my microphone while singing this morning, but I do believe today is the first real sign of improvement. When I woke up today, the pain wasn't nearly as bad, and I feel like it really maybe getting better for real. I don't want to get ahead of myself, as it does seem to fluctuate throughout the day, but I really think I am starting to get better. This has been terrible.
So, that's my rotten story. While I certainly believe antibiotics save lives and are sometimes absolutely necessary, please be careful about what you put in your body and know the side effects so you could recognize them immediately if it occurs. I only took this medicine a day and a half. Could you imagine if I had taken it longer? Yikes!
Prayers are appreciated, friends. I have been praying Psalm 118:1-17 (NLT).